New York, 2016

Damaging Winds in New York, August 11, 2016

August 11, 2016 · NWS OKX · 4 events in 2 counties and zones

A trough of low pressure helped trigger isolated severe storms, which impacted Putnam and Nassau Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A trough of low pressure helped trigger isolated severe storms, which impacted Putnam and Nassau Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 3:20 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 11, 3:20 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
420 PM EDT THU AUG 11 2016

.SYNOPSIS...
Bermuda ridging will remain in control through the
weekend...continuing oppressive heat and humidity over the Tri-
State Region. A cold front approaches on Sunday and may linger in
the vicinity of the Tri-State region through midweek.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Scattered thunderstorms were blossoming across the forecast area
at 20Z. LAPS analysis indicates around 3000 J/kg of surface based
CAPE across the entire area. Despite the weak shear, the high CAPE
and moisture content will make the deepest thunderstorms conducive
to wet microbursts. Any clusters of storms that become rooted
along surface boundaries will be capable of producing flash
flooding. Furthermore, these boundaries will enhance low level
shear, allowing some degree of low level rotation and an increased
severe threat.

Thunderstorm coverage and intensity is expected to increase
overnight, however, residual boundaries may provide a focus for
additional development. The NAM seems to suggest this possibility.
As a result have maintained low chances through the night.

The borderline moderate to high risk for rip current development
continues through this evening.

Heat indices have spiked across most of the area into the 100-104
range. Heat products have been issued and extended through the
weekend for all but the Twin Forks of Long Island and coastal New
London county.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The airmass will remain relatively unchanged for Friday, so most
areas will reach heat advisory criteria. Some pockets of indices up
to 105 indices are possible, especially across the usual hot spots
in the Connecticut River Valley, northeastern New Jersey and New
York City. Because of the two hour criteria and zone coverage
requirements, an excessive heat warning was not issued.

Thunderstorms will again be possible, mainly in the afternoon and
early evening. Precipitable water around 2.5 inches, so the heavy
rain threat remains. Decreased chances again overnight, but there
will still be a chance for residual convection, depending on how
things evolve in the afternoon and evening.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Oppressive heat and humidity continues through Sunday as Bermuda
ridging remains in control.

Max temperatures in the lower to mid 90s are expected for a majority
of the region Sat and Sun afternoon...with dewpoints in the mid
70s. Widespread heat indices 100 to 105 degrees are expected with
some areas such as Northeast NJ...NYC...and surroundings likely
exceeding excessive heat warning values of 105 degrees on Saturday
and Sunday afternoon. Excessive heat watches have been issued for
most of the region to address the high heat index potential.

Weak vort energy moving around the Bermuda ridging...combined
with with moderate diurnal instability...deep moisture...and
convergence along weak boundaries (lee trough, sea breeze,
outflow) will allow for scattered showers and thunderstorms to
develop Saturday and Sunday, mainly in the afternoon to early
evening hours and for NYC metro and interior each day. Tropical
moisture across the region will allow any thunderstorms to produce
torrential rainfall, and weak steering flow will portend an
increased flash flood threat as thunderstorms will be slow moving.
A secondary wet microbursts threat is there as well with deep
moisture aloft...but steep low-level lapse rates and modest
inverted V signature at the surface.

Increased coverage of showers and thunderstorms is possible Sunday
and Sunday Night as upper level trough and frontal boundary
approach...but latest trend has been a slightly slower approach of
the frontal boundary as Bermuda ridging holds strong and northern
stream shortwave energy shears out as it moves east from the Great
Lakes towards New England.

Solutions continue to diverge early next week on southward
progression of the frontal boundary with Bermuda ridging slow to
relent. Confidence is increasing that the weak cold front may
becoming hung up over the area early into possibly middle of next
week. This will maintain chance for scattered shower and
thunderstorm activity and a continuation of very warm and humid
conditions. 90 degree temps may continue for the nyc/nj metro into
midweek, although not at the high heat and humidity levels of the
weekend.

Bermuda ridging appears that it may finally begin to break down late
in the week...allowing for a more seasonable airmass.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
SHRA/TSRA developing over the NY Airspace, and will continue to
develop into this evening. Primarily a VFR forecast, but conditions
could briefly dip to MVFR, possibly IFR, should TSRA pass over the
terminals.

Low confidence on development of fog tonight, except for
terminals away from KNYC. Will TEMPO reductions in VSBY there late
tonight and into Friday morning.

Models indicating a wave of +SHRA around daybreak Friday,
persisting through the morning departure bank. For now, will carry
a PROB30 group for MVFR conditions in +SHRA. IFR conditions
possible.

W-SW winds 8-12 KT, and S winds 8-12 KT for coastal terminals due
to sea breezes will become SW 5-7 KT this evening. SW flow
persists tonight through Friday, and strengthens Friday
afternoon.

 ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component
forecasts, can be found at: http://www.weather.gov/zny/n90

KJFK TAF Comments: +SHRA/TSRA development into this evening.

KLGA TAF Comments: +SHRA/TSRA development into this evening.

KEWR TAF Comments: +SHRA/TSRA development into this evening.

KTEB TAF Comments: +SHRA/TSRA development into this evening.

KHPN TAF Comments: +SHRA/TSRA development into this evening.

KISP TAF Comments: +SHRA/TSRA development into this evening.

.OUTLOOK FOR 20Z Friday through Tuesday...
.Friday afternoon through Monday...Mainly VFR. Isolated to
scattered +SHRA/TSRA may result in brief IFR conditions.
.Tuesday...VFR. MVFR or lower possible Tuesday night.

&&

.MARINE...
Southwest flow will increase tonight, with small craft advisory
level winds and seas developing on the ocean. These hazardous
conditions will continue through Friday night. Elsewhere, the main
threat will be from scattered to isolated thunderstorms, which will
produce limited visibility, lightning, and perhaps strong winds.

SCA possible on the ocean waters Sat into Sun for marginal wind
gusts and seas. Conditions are likely to fall to sub advisory early
next week due to a weaker pressure gradient.

&&

.HYDROLOGY...
With precipitable waters remaining generally between 2 and 2.5
inches, any thunderstorms that develop through the weekend will
be capable of producing torrential rainfall. With storm motion
generally expected to be less than 20 kt, there will be the threat
of localized flash flooding from any slower moving strong storm.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 AM EDT Saturday for CTZ005-006-009-010.
     Excessive Heat Watch from Saturday morning through Sunday
     evening for CTZ005-006-009-010.
     Heat Advisory from 8 AM Saturday to 10 PM EDT Sunday for
     CTZ007-008-011.
NY...Heat Advisory until 8 AM EDT Saturday for NYZ067>075-078-
     176>179.
     Excessive Heat Watch from Saturday morning through Sunday
     evening for NYZ067>075-078-176>179.
     Heat Advisory from 8 AM Saturday to 10 PM EDT Sunday for
     NYZ080.
     High Rip Current Risk until 8 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...Heat Advisory until 8 AM EDT Saturday for NJZ002-004-006-
     103>108.
     Excessive Heat Watch from Saturday morning through Sunday
     evening for NJZ002-004-006-103>108.
MARINE...Small Craft Advisory from 7 PM this evening to 6 AM EDT
     Saturday for ANZ350-353-355.

&&

SYNOPSIS...JMC/NV
NEAR TERM...JMC
SHORT TERM...JMC
LONG TERM...NV
AVIATION...MPS
MARINE...JMC/NV
HYDROLOGY...JMC/NV
Hazardous weather outlook, Aug 11, 4:30 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
530 PM EDT THU AUG 11 2016

ANZ330-335-338-340-345-350-353-355-122130-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
530 PM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>074-078-176-177-
122130-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-
530 PM EDT THU AUG 11 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   EXCESSIVE HEAT WATCH.

IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP THROUGH
THE WEEKEND WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ012-NYZ079-122130-
SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-
530 PM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANY THUNDERSTORMS THAT DEVELOP THROUGH THE WEEKEND WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-178-179-122130-
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
530 PM EDT THU AUG 11 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   HEAT ADVISORY.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   HEAT ADVISORY.
   EXCESSIVE HEAT WATCH.

IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP THROUGH
THE WEEKEND WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-011-122130-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
530 PM EDT THU AUG 11 2016

...HEAT ADVISORY IN EFFECT FROM 8 AM SATURDAY TO 10 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...TONIGHT.

ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  HEAT ADVISORY.

IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP THROUGH
THE WEEKEND WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ080-122130-
SOUTHWESTERN SUFFOLK-
530 PM EDT THU AUG 11 2016

...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...
...HEAT ADVISORY IN EFFECT FROM 8 AM SATURDAY TO 10 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.
   HEAT ADVISORY.

IN ADDITION TO THE HEAT...ANY THUNDERSTORMS THAT DEVELOP THROUGH
THE WEEKEND WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ081-122130-
SOUTHEASTERN SUFFOLK-
530 PM EDT THU AUG 11 2016

...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

ANY THUNDERSTORMS THAT DEVELOP THROUGH THE WEEKEND WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 11, 1:19 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
219 PM EDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     MARINE TSTM WIND 1 ESE NEPTUNE PARK      41.31N  72.08W
08/11/2016  M44 MPH          ANZ330             CT   BUOY

            NEW LONDON LEDGE BUOY.

&&

FEB
Special weather statement, Aug 11, 2:26 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
326 PM EDT THU AUG 11 2016

CTZ006-007-112015-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
326 PM EDT THU AUG 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MIDDLESEX AND NORTH
CENTRAL NEW HAVEN COUNTIES...

AT 325 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
MIDDLEFIELD...OR NEAR MERIDEN...MOVING NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  MIDDLETOWN AROUND 330 PM EDT.
  CROMWELL AROUND 335 PM EDT.
  EAST HAMPTON...PORTLAND...EAST HADDAM...HADDAM AND LAKE
  POCOTOPAUG--EAST HAMPTON AROUND 340 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HIGGANUM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4152 7243 4144 7267 4143 7274 4141 7280
      4153 7291 4155 7287 4154 7285 4156 7285
      4157 7283 4156 7283 4157 7280 4158 7275
      4159 7275 4159 7273 4161 7272 4162 7271
      4163 7268 4164 7257
TIME...MOT...LOC 1925Z 239DEG 49KT 4151 7274

BC
Special weather statement, Aug 11, 2:30 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
330 PM EDT THU AUG 11 2016

NYZ079-112015-
NORTHEAST SUFFOLK-
330 PM EDT THU AUG 11 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUFFOLK COUNTY...

AT 330 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WADING RIVER...
MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  WADING RIVER AROUND 335 PM EDT.
  CALVERTON AROUND 345 PM EDT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4089 7288 4096 7288 4096 7293 4097 7295
      4097 7286 4098 7284 4097 7277 4099 7270
      4099 7267 4092 7265 4091 7273 4089 7275
      4087 7290
TIME...MOT...LOC 1930Z 258DEG 19KT 4093 7286

BC
Special weather statement, Aug 11, 2:33 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
333 PM EDT THU AUG 11 2016

NYZ177-179-112015-
NORTHERN NASSAU-SOUTHERN NASSAU-
333 PM EDT THU AUG 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NASSAU COUNTY...

AT 333 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER MINEOLA...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WESTBURY AND BROOKVILLE AROUND 345 PM EDT.
  LEVITTOWN AND HICKSVILLE AROUND 350 PM EDT.
  OYSTER BAY AND SYOSSET AROUND 355 PM EDT.
  FARMINGDALE...PLAINVIEW AND WOODBURY AROUND 400 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WEST HEMPSTEAD...
THOMASTON...EAST HILLS...JERICHO...NORTH WANTAGH...EAST WILLISTON...UPPER
BROOKVILLE...HERRICKS...EAST MEADOW AND OYSTER BAY COVE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4067 7369 4073 7371 4074 7370 4075 7370
      4077 7373 4084 7376 4087 7367 4086 7366
      4088 7365 4091 7350 4090 7349 4092 7350
      4091 7348 4090 7348 4089 7347 4071 7343
TIME...MOT...LOC 1933Z 258DEG 19KT 4077 7366

BC
Special weather statement, Aug 11, 4:52 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
552 PM EDT THU AUG 11 2016

NYZ072-073-075-176-178-112230-
BRONX-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-NORTHERN QUEENS-SOUTHERN
QUEENS-
552 PM EDT THU AUG 11 2016

...A STRONG THUNDERSTORM WILL AFFECT KINGS...QUEENS...NEW YORK AND
BRONX COUNTIES...

AT 551 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BROOKLYN
HEIGHTS...OR OVER CROWN HEIGHTS...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  CANARSIE AROUND 555 PM EDT.
  RFK BRIDGE...MOTT HAVEN...OZONE PARK...JACKSON HEIGHTS...HOWARD BEACH...
  ASTORIA AND HARLEM AROUND 600 PM EDT.
  FLUSHING...LAGUARDIA AIRPORT AND FOREST HILLS AROUND 605 PM EDT.
  JAMAICA...KENNEDY AIRPORT...CLEARVIEW EXPRESSWAY AND WHITESTONE
  AROUND 610 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WOODSIDE...GREENWICH
VILLAGE...GREENPOINT AND LINCOLN CENTER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4074 7402 4076 7401 4081 7398 4086 7382
      4065 7374 4064 7374 4062 7377 4061 7381
      4059 7398
TIME...MOT...LOC 2151Z 253DEG 22KT 4070 7394

BC
Special weather statement, Aug 11, 5:17 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
617 PM EDT THU AUG 11 2016

NYZ073-176>179-112300-
BRONX-NORTHERN NASSAU-NORTHERN QUEENS-SOUTHERN QUEENS-SOUTHERN
NASSAU-
617 PM EDT THU AUG 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NASSAU...QUEENS AND
BRONX COUNTIES...

AT 616 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BAYSIDE...OR
OVER THROGS NECK BRIDGE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  GREAT NECK...LITTLE NECK AND ELMONT AROUND 620 PM EDT.
  MANHASSET AROUND 625 PM EDT.
  GARDEN CITY...MINEOLA...SANDS POINT AND PORT WASHINGTON AROUND 630
  PM EDT.
  GLEN COVE AROUND 635 PM EDT.
  WESTBURY AND BROOKVILLE AROUND 640 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THOMASTON...EAST HILLS...
BELLEROSE...EAST WILLISTON...HERRICKS...KINGS POINT...MUNSEY PARK...GLEN
HEAD...ROSLYN HEIGHTS AND LOCUST VALLEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4066 7380 4084 7388 4088 7375 4086 7376
      4085 7376 4084 7375 4086 7374 4087 7374
      4088 7371 4086 7366 4088 7366 4090 7364
      4092 7359 4073 7353
TIME...MOT...LOC 2216Z 252DEG 22KT 4079 7378

BC

The radar

The Brookhaven radar (KOKX), 69 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
August 11, 5:38 PM EST
Where
Nassau County, 0.36 mi S of Roslyn Estates
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.775, -73.671

A tree was reported down on the Long Island Expressway Service Road at Shelter Rock Road.

Thunderstorm Wind, Nassau

When
August 11, 5:42 PM EST
Where
Nassau County, 0.08 mi NNW of Glenwood Lndg
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
40.831, -73.630

A large branch was reported down, partially blocking Smith Street, just southwest of Glen Head.

Thunderstorm Wind, Nassau

When
August 11, 6:04 PM EST
Where
Nassau County, 0.33 mi NW of Laurel Hollow
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
40.853, -73.475

A tree was reported down across the road and other trees down across power lines near the intersection of Laurel Hollow Road and Stewart Lane near Laurel Hollow.

Thunderstorm Wind, Putnam

When
August 11, 7:45 PM EST
Where
Putnam County, 2.54 mi SSE of Milltown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
41.389, -73.544

Trees were reported down on I-84 just west of the New York-Connecticut border.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658133, 658137, 658134, 658136.